Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 15, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Mar 30, 2008, 4:10 PM CDT for Grenada County, Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2008, 4:10 PM CDT (21:10 UTC)
- Expired
- Mar 30, 2008, 6:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Grenada County, MS
The radar
The Columbus AFB radar (KGWX), 139 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:40 PM CDT | FLASH FLOOD | Grenada, MS | SOME WATER WAS COVERING PARTS OF TELEGRAPH STREET, AND THE INTERSECTION OF FAIRFIELD AND ADAMS, FROM OVERFLOWING STREAMS. |
| Mar 30, 4:50 PM CDT | FLASH FLOOD | Grenada, MS | 10-12 STREETS WERE FLOODED IN GRENADA. SOME AREAS HAD WATER DEEP ENOUGH THAT BOATS WERE NEEDED. THOSE AREAS WERE LIKELY FROM CREEKS WELL OUT OF THEIR BANKS. AS OF THIS TIME...NO HOMES HAVE BEEN REPORTED FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 302112
FFWJAN
MSC043-302315-
/O.NEW.KJAN.FF.W.0015.080330T2110Z-080330T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT SUN MAR 30 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF GRENADA...
* UNTIL 615 PM CDT
* AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
IMMENENT FLASH FLOODING POSSIBLE FROM A THUNDERSTORM MOVING INTO THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MISTERTON...GORE SPRINGS...BEW SPRINGS...HOLCOMB AND LEFLORE
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA. THIS WILL BE IN ADDITION TO 1 TO 2 INCHES OF RAIN THAT
FELL FROM A THUNDERESTORM THIS MORNING...AND UP TO AN ADDITIONAL 2
INCHES OF RAIN THAT HAS FALLEN FROM THUNDERSTORMS IN THE LAST HOUR.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.
LAT...LON 3391 8976 3388 8973 3387 8951 3370 8951
3368 8967 3368 9013 3374 9015 3379 9007
3380 8993 3390 8992
TIME...MOT...LOC 2110Z 180DEG 0KT 3368 9005
$$
BYB2 follow-up statements
000
WGUS74 KJAN 302252
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT SUN MAR 30 2008
MSC043-302315-
/O.CON.KJAN.FF.W.0015.000000T0000Z-080330T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-
548 PM CDT SUN MAR 30 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
GRENADA COUNTY...
AT 547 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
OCCURRING AROUND GRENADA AS A RESULT OF THUNDERSTORMS THAT MOVED
THROUGH THE COUNTY OVER THE PAST FEW HOURS. MOST OF THE HEAVY RAIN
HAS MOVED EAST OF THE COUNTY AT THIS TIME...BUT WATER LEVELS IN SMALL
CREEKS AND STREAMS MAY CONTINUE TO RISE IN SOME AREAS THROUGH 6 PM.
RADAR ESTIMATES SUGGEST THAT 2 TO 5 INCHES OF RAIN HAVE FALLEN ACROSS
THE COUNTY SINCE 9 AM THIS MORNING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MISTERTON...
GORE SPRINGS...BEW SPRINGS...HOLCOMB...LEFLORE AND GRENADA
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.
LAT...LON 3391 8976 3388 8973 3387 8951 3370 8951
3368 8967 3368 9013 3374 9015 3379 9007
3380 8993 3390 8992
TIME...MOT...LOC 2248Z 180DEG 0KT 3368 9005
$$
BYB000
WGUS74 KJAN 302319
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
617 PM CDT SUN MAR 30 2008
MSC043-302327-
/O.EXP.KJAN.FF.W.0015.000000T0000Z-080330T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-
617 PM CDT SUN MAR 30 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR GRENADA COUNTY...
HEAVY RAIN EXITED MOST OF THE COUNTY 45 MINUTES TO ONE HOUR AGO.
RUNOFF FROM PREVIOUS RAINFALL WAS EXPECTED TO CAUSE ADDITIONAL MINOR
RISES TO SWOLLEN SMALL CREEK AND STREAMS THROUGH 6 PM...BUT ALL WATER
LEVELS SHOULD BE FALLING BY THIS POINT.
LAT...LON 3391 8976 3388 8973 3387 8951 3370 8951
3368 8967 3368 9013 3374 9015 3379 9007
3380 8993 3390 8992
TIME...MOT...LOC 2252Z 180DEG 0KT 3368 9005
$$
BYBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 3:32 PM CDT, 38 minutes earlier.
Area forecast discussion, Mar 30, 3:32 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 332 PM CDT SUN MAR 30 2008 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THE LEADING EDGE OF A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WAS STILL MAKING ITS WAY INTO OUR WESTERN TIER COUNTIES AND PARISHES. THIS SLOW PUSH EASTWARD WAS IN PART DUE TO RIDGING SURFACE AND ALOFT OVER THE EASTERN PORTIONS OF OUR CWFA. RATHER STRONG SURFACE HIGH WEDGING DOWN THE EASTERN SEABOARD AND RIDGING ACROSS OUR SOUTHERN COUNTIES HAS BROUGHT IN SOME DRIER AIR. SURFACE DEW POINTS AT MERIDIAN AND HATTIESBURG WERE RUNNING IN THE MID TO UPPER 50S AND VERY LITTLE CU DEVELOPMENT WAS BEING WITNESSED ON SATELLITE IMAGERY OVER SOUTHERN MISSISSIPPI. DESPITE THE RATHER EXTENSIVE CIRRUS SHIELD OVER THE AREA TEMPERATURES HAVE WARMED TO 80 DEGREES OVER MUCH OF MISSISSIPPI AND SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE DELTA WHERE MID 60 DEW POINTS STILL RESIDE. DRIER AIR FROM THE EAST FILTERING INTO CENTRAL MISSISSIPPI HAS LIMITED CONVECTIVE DEVELOP SO FAR. THE LARGE AREA OF THUNDERSTORMS OVER WESTERN LOUISIANA IS EXPECTED TO CONTINUE MOVING EAST NORTHEAST TONIGHT WHILE HIGH PRESSURE REMAINS STOUT OVER OUR SOUTHEAST. THE BULK OF THE RAIN TONIGHT WILL FALL NORTHWEST OF THE NATCHEZ TRACE BUT THE EASTWARD EXTENT OF THE RAIN IS A LITTLE HARD TO DETERMINE SO WL NOT CUT GUIDANCE MUCH. THE WEDGE DOWN THE EASTERN SEABOARD WILL WEAKEN INTO TUESDAY AS THE CENTER OF HIGH PRESSURE SHIFTS EAST INTO THE ATLANTIC. WHILE HIGH PRESSURE WEAKENS TO OUR EAST...LOW PRESSURE WILL STRENGTHEN TO OUR WEST MONDAY. A SHORTWAVE NOTED ON SATELLITE IMAGERY OVER NEVADA THIS AFTERNOON WILL TRACK EAST AND STRENGTHEN THE SURFACE LOW OVER THE SOUTHERN PLAINS. THIS LOW WILL MOVE OFF TO THE NORTHEAST AND BRING A TRAILING COLD FRONT INTO OUR CWA TUESDAY. MODELS ARE A LITTLE LIGHTER WITH THE WINDS MONDAY BETWEEN THIS STRENGTHENING LOW AND WEAKENING HIGH BUT LAKE WIND ADVISORY CRITERIA IS STILL EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON IN THE DELTA. RAIN CHANCES MONDAY WILL BE LIMITED TO THE NORTH EARLY THEN SHIFT TO THE WEST BY LATE AFTERNOON AND EVENING AHEAD OF THE APPROACHING COLD FRONT. THE GFS APPEARS A LITTLE TO AGGRESSIVE IN GENERATING QPF IN OUR EAST BEFORE DAYBREAK MONDAY NIGHT BUT WL NOT CUT POPS THERE THIS PACKAGE. GUIDANCE TEMPERATURES WERE CLOSE AND GENERALLY ACCEPTED. /22/ .LONG TERM...TUESDAY THROUGH SUNDAY...NO CHANGES TO THE CURRENT LONG TERM FORECAST WILL BE MADE THIS AFTERNOON. MODELS ARE IN PRETTY GOOD AGREEMENT WITH TUESDAYS COLD FRONT AS IT PUSHES INTO THE FORECAST AREA. HOWEVER...THEY CONTINUE TO REMAIN AT ODDS WITH THEIR TIMING AND PLACEMENT OF FRIDAYS SYSTEM. STILL...IN TERMS OF TUESDAYS COLD FRONT...ALTHOUGH SEVERE PARAMETERS ARENT ALL THAT IMPRESSIVE...WITH A GOOD BIT OF INSTABILITY IN PLACE OVER THE AREA...COUPLED WITH DAYTIME HEATING...SOME DECENT LAPSE RATES...AND THE FORCING ALONG THE FRONT...I WOULDNT RULE OUT A FEW STRONG STORMS WITH AN ISOLATED SEVERE STORM POSSIBLE. IT LOOKS LIKE HAIL WILL BE THE PRIMARY CONCERN AND MORE SUSCEPTIBLE OVER AREAS ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY DURING THE AFTERNOON AND EARLY EVENING HOURS. AS A RESULT...ILL INTRODUCE THIS WORDING INTO THE HWO THIS AFTERNOON. AS FOR FRIDAYS SYSTEM...WHILE THE GFS HAS SLOWED DOWN A BIT IT CONTINUES TO BE THE FASTER MODEL BY A GOOD 6-10 HOURS OVER THE EUROPEAN...AND PAINTS ITS BETTER RAIN CHANCES ON FRIDAY. THE EUROPEAN HOWEVER IS ADVERTISING A SLIGHTLY DEEPER AND BETTER ORGANIZED SYSTEM...BUT IS ADVERTISING ITS BEST RAIN CHANCES LATE FRIDAY NIGHT INTO SATURDAY. AGAIN...GIVEN THAT THIS IS STILL A GOOD FIVE DAYS OUT AND MORE CHANGES...WHETHER FOR BETTER OR WORSE IN TERMS OF AGREEMENT AND INTENSITY...ARE LIKELY...ILL NOT DEVIATE FROM THE CURRENT EXTENDED FORECAST. WITH THAT SAID...THE PREVIOUS FORECAST DISCUSSION FOLLOWS. /19/ TUESDAY THROUGH SUNDAY...AN UPPER WAVE MOVES INTO THE AREA AND A COLD FRONT APPROACHES FROM THE WEST. THE AIR MASS DESTABILIZES AHEAD OF THE FRONT. AN 850 MB THETAE RIDGE MOVES INTO THE AREA AND A HEALTHY CAPE FIELD DEVELOPS. THE BOUNDARY WEAKENS AS IT MOVES INTO THE ARKLAMISS AS THE STRONGER NRN SURFACE LOW LIFTS ACROSS THE MIDWESTERN STATES AND THE WEAKER SRN LOW DROPS INTO TX. THIS WILL SERVE TO HAMPER SEVERE THUNDERSTORM DEVELOPMENT BUT ISOLATED SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY IN THE VICINITY OF THE BOUNDARY WHICH WILL DROP INTO SERN ZONES LATE TUESDAY. COLD AIR ADVECTION DEVELOPS FROM THE NORTH BY TUESDAY EVENING IN THE WAKE OF THE FRONT. THE PRIMARY EFFECT WILL BE THE ADVECTION OF DRIER AIR WHILE NOT MUCH CHANGE EXPECTED IN THE TEMPERATURE FIELDS BEHIND THIS SYSTEM. LOW LEVEL SLY FLOW REDEVELOPS RAPIDLY WEDNESDAY FROM THE WEST. A WEAK WARM FRONT LIFTS NWD BUT WASHES OUT AND THE AIR MASS REMAINS RELATIVELY DRY. THE NEXT COLD FRONT PIVOTS INTO NWRN MS THURSDAY NIGHT. ONCE AGAIN THE AIR MASS IS DESTABILIZED AND AN AREA OF HIGHER SHEAR AND HELICITY PIVOTS ACROSS NRN ZONES AS WELL AS AN AREA OF INCREASED CAPE AND 850 MB THETAE. THE AIR MASS REMAINS UNSTABLE DURING THE DAY FRIDAY AHEAD OF THE COLD FRONT THAT MOVES THROUGH FRIDAY AND FRIDAY EVENING. WILL FINALLY SEE DECENT LOW LEVEL RIDGING SET UP BEHIND FRIDAYS FRONT FOR LOW LEVEL NLY FLOW AND A COOLER..DRIER AIR MASS PUSHING IN FOR THE WEEKEND. /07/ && .AVIATION...RIDGING IS HANGING TOUGH IN THE EAST AND ONLY SOME THIN CIRRUS WAS NOTED IN THE SOUTHEAST THIS AFTERNOON. A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OVER LOUISIANA HAS HAD A HARD TIME MOVING EAST INTO OUR AREA. THE RAIN AND THUNDERSTORMS WITH CLOUDS BELOW 2000FT ARE EXPECTED TO SHIFT EAST NORTHEAST ACROSS OUR AREA TONIGHT. MOST OF THE THUNDERSTORMS WILL OCCUR NORTHWEST OF THE NATCHEZ TRACE. SOUTHEAST WINDS ARE EXPECTED TO REMAIN UP TONIGHT AND WILL HAMPER FOG DEVELOPMENT BUT A LAYER OF STRATUS WILL LIKELY DEVELOP TOWARD MORNING ESPECIALLY IN AREAS THAT RECEIVE RAIN... RESULTING IN IFR CEILING RESTRICTIONS TOWARD MORNING. CEILINGS WILL RISE AND DISSIPATE DURING MONDAY MORNING AFTER SUNRISE. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 80 62 74 / 50 13 65 57 MERIDIAN 57 77 61 74 / 28 14 53 69 VICKSBURG 60 82 64 76 / 48 13 71 47 HATTIESBURG 59 79 62 76 / 20 7 38 61 NATCHEZ 60 81 65 77 / 27 11 63 45 GREENVILLE 59 78 63 73 / 77 25 82 47 GREENWOOD 58 77 63 71 / 84 25 77 51 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM/AVIATION: 22 LONG TERM: 19/07
Hazardous weather outlook, Mar 30, 3:45 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT SUN MAR 30 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 312045- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 345 PM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE THIS EVENING GENERALLY ALONG AND NORTHWEST OF THE NATCHEZ TRACE. FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STRONG THUNDERSTORMS. A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OCCURRING OVER LOUISIANA THIS AFTERNOON WILL MOVE EAST NORTHEAST ACROSS THE OUTLOOK AREA TONIGHT. A FEW OF THE THUNDERSTORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY WITH A GOOD BIT OF INSTABILITY IN PLACE OVER THE AREA TUESDAY...COUPLED WITH DAYTIME HEATING...DECENT LAPSE RATES...AND A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA...A FEW STRONG...TO POTENTIALLY SEVERE STORMS...WILL BE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA. HAIL WILL BE THE PRIMARY CONCERN WITH THESE STORMS...AND CURRENTLY LOOK TO BE MORE SUSCEPTIBLE OVER AREAS ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY TUESDAY AFTERNOON AND EVENING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 22
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 33 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.